Advanced Prostate Cancer
4,312 members4,145 posts

Cause of liver enzymes continuing to rise? ALT and AST

Just an update- when we went for his 3rd chemo last week the blood tests beforehand showed his liver enzymes had risen again- to just under 200. PSA is down to 68. We had gone off all supplements after 2nd chemo due to enzymes being high. Because we went off all supplements (except D3, Omega 3, and vitamin C) and the levels still went up we figure it wasn't the supplements we were taking.

They wouldn't let him have the chemo because of the elevation- we scheduled blood tests and an ultrasound of the liver for 10 days out and chemo for 14 days out. If his liver enzymes are lower after 10 days they'll lower the taxotere dosage and give him the chemo. If they are still up they will do an MRI and more investigating.

Is it possible that his gym time can raise his liver enzymes? I've read that muscles repairing can cause elevated liver enzymes? Alk Phos is going down with the PSA. ALT and AST keep going up...

My husband... age 49

Had enlarged prostate since March 2016. June 2017 was self catheterizing 3/4x/day. Turp 8/4/2017. Father dx prostate cancer at age 74.

8/8/2017 Biopsy of TURP tissue came back prostate cancer

8/10/2017 bone scan and MRI of pelvic region showed Metastasis on vertebral body (T9), pelvic lymph, and prostate is pushing far into bladder.

8/17/2017 met with urologist- GL 4+5=9. Started Casodex (Bicalutimide)

8/21/2017 met with Prostate Oncologist

8/30/2017 First Lupron shot- stopped Casodex (PSA was probably higher initially but not tested)

PSA 677 ALk Phos: 126 ALT: 69 AST: 42

9/13/2017 Started Docetaxel (Taxotere)

PSA 483 ALK Phos: 107 ALT: 71 AST: 32

10/4/2017 2nd Chemo (started losing facial hair- already bald)

PSA 166 ALK Phos: 115 ALT: 110 AST: 72

10/13/2017 PSA 68 ALK Phos: 96 ALT: 187 AST: 132 (No chemo due to rising ALT/AST) (blood work/ultrasound scheduled for 10 days out and chemo tentatively for 14 days out)

9 Replies
oldestnewest

I am not a Doctor, but I have researched rising liver enzymes, because of my experiences. Don't let my opinions below sway you to jumping to a conclusion. Use your MO. Your numbers are not clinically significant. They would have to be a lot higher than they are, to get worried about your liver. The liver is very sensitive to many drugs, and what may adversely effect me, may have no effect on you or someone else.

My initial experience was due to a Phase 1 clinical trial which resulted in Liver damage, which eventually resolved itself. Not more than three months later, my liver enzymes started to rise and a CT Scan showed a small liver lesion.

You can research Drug Induced Liver Injuries, DILI, online. This is major study issue for hepatologists (Liver Drs).

Per my calculations, your R value is 3.0. Which is kind of indeterminate. Your enzyme levels are not out of whack enough to define the cause of high enzyme levels by themselves. You can research this online.

Rising or high ALK is considered an indicator of bone mets. Your ALK looks pretty stable.

ALT is higher than AST : generally not cirrhosis of the liver

Alcohol cirrhosis would usually have AST at least twice as high as ALT, not your issue either.

It is very likely that you have a liver injury, due to the elevated liver enzymes, for some cause. Looking at your liver enzyme levels, they are not all that high. They would have to be a lot higher for my Onc to stop my chemo. 1) You could have liver injury due to other drugs you are taking and not mentioned. (Any supplements or acetaminophen or antibiotics?) 2) Could be a reaction to the chemo you are taking. My ALT bounces around a lot. 3) Not familiar with the exercise issues. 4) Have you been tested for all the hepatitis diseases. 5) You can ask if you have a "fatty" liver. They can tell from the scans 6)You could have small liver mets. You can research Drug Induced Liver Injuries, DILI, this is major study issue for hepatologists (liver Drs).

1 like
Reply

Thanks for all the info! Very helpful and gives us others areas to look in to. He isn’t taking any other drugs or supplements but his original urologist did prescribe him 150 mg of bicalutamide Aug 17th- 3x higher than his current onc or urologist said they give now. I’m wondering if that could have injured it. He’s been off bicalutamide since starting Lupron on Aug 30th.

Reply

Actually- he did have a lot of antibiotics with his UTIs in June, July and with his TURP in August. Then the 150mg a day of bicalutamide for 10 Days. Would that have caused liver numbers to go up still?

Reply

yes, some antibiotics will drive liver enzymes up. If you research DILI, you can find a list of which ones are most unfavorable.

Reply

Hi there.

This would worry me a lot. The Docetaxol/Taxatir does work on bones and lymph mets but not on liver, and once the cancer is in the liver it doesn't show any PSA any longer. So what might be happening here is that the cancer in bones and lymphs goes down while the cancer is growing in the liver. I would definitely check this out very soon. Maybe he will have to be changed to a different Chemotherapy.

Mel.

1 like
Reply

We did have a scan in Aug that didn’t show it in liver but that’s def a concern of mine and of his onc. We’ll do more blood work this Friday and ultrasound. If it’s still rising they’ll do another mri. Makes me want Friday to come soon.

Reply

Homeopathicly speaking, and I am not a Doctor. Homeopaths will use coffee enema's to cleanse the liver. And have you take daily doses twice a day of Milk Thistle and Dandelion--with Breakfast and Dinner. Adding Desiccated Liver extract, is sometimes added to the above. Works for me--as my ADT program got my liver enzymes just over the line--now they are perfect.

Nalakrats

Reply

We are going to see an integrative MD next week. Eager to hear what he has to say. Helping cancer patients blend homeopathic with conventional is supposed to be his specialty. Boosting immune system and such. We are doing dandelion tea- have been since before numbers went up- but haven’t added milk thistle because oncologist wanted to see if blood tests this week show a drop in liver numbers- if they go down and we haven’t changed anything he thinks it’s the chemo. If up...he wants an mri of liver. I kind of want to add in some things to support the liver either way.

Reply

Milk Thistle is the number one go to, Dandelion is number 2. Can probably get more utilization, from the supplemental extract capsules--and they are cheap--at Vitacost. com.

I am not a Doctor--just reporting. I do not prescribe.

Nalakrats

Reply

You may also like...